From Fresno, Ohio, USA:
My 16-year-old son plays high school basketball and baseball. He monitors well with an A1c around 7.5 for the last two years. To avoid lows during competition, he tries to be 150 mg/dl [8.3 mmol/L] to 200 mg/dl [11.1 mmol/L] before games. However, after games, he is normally high, over 300 mg/dl [16.7 mmol/L]. During the night, while he sleeps, he drops off very quickly and will often go low by 7:00 a.m.. He takes 70 to 78 units of Lantus in the morning and NovoLog at meal times according to his blood sugar, planned activity, and carbohydrate intake. How can we avoid these highs and morning lows after an evening game?
Typically, when high blood sugars occur, it is before or during activity possibly due to stress hormones or anaerobic exercise. If his blood sugars were shooting up after exercise, I would (with his health care team's knowledge) use analog insulin (i.e., NovoLog, Humalog, or Apidra) to bring it down, then eat to avoid potential lows later and to replace glycogen stores lost during exercise. Typically, after exercise, using 15 to 30 grams of carbohydrates for every 30 to 60 minutes of exercise is a good starting point. You may not need insulin or use less to cover these carbohydrates. Checking frequently is the best way to see if this plan will work for you.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.